New York, 2013

Flash Flooding in New York, July 22 to 23, 2013

July 22 to 23, 2013 · NWS ALY · 3 events in 1 county or zone

On the evening of Monday, July 22nd a warm front was lifting northward from New Jersey into southern New York. Ahead of this warm front, a steady light to moderate rain was in place across the Catskills and Hudson Valley region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On the evening of Monday, July 22nd a warm front was lifting northward from New Jersey into southern New York. Ahead of this warm front, a steady light to moderate rain was in place across the Catskills and Hudson Valley region. Embedded within this steady rain were pocket of heavy rainfall and thunderstorms moving into a northward direction. These pockets of heavy rainfall and thunderstorms moved over the same locations across the mid-Hudson Valley, as the warm front slowly lifted northward. As a result, very heavy rainfall repeatedly fell over the same locations over a several hour period. The result was flash flooding across parts of eastern Greene County. Radar estimates and spotters reported 4 to 7 inches of rain across the region. Several roadways were closed as a result of the flooding and flood waters even covered a portion of the New York State Thruway. The water receded by the early morning hours of Tuesday, July 23rd, as the rainfall tapered off across the region, as the warm front continued to lift northward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 22, 10:00 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 22, 10:00 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1100 PM EDT MON JUL 22 2013

.SYNOPSIS...
A FRONTAL BOUNDARY STALLED ACROSS THE MID ATLANTIC
REGION WILL MOVE NORTHWARD AS A WARM FRONT TONIGHT INTO TUESDAY...AS
A WAVE OF LOW PRESSURE MOVES EASTWARD ALONG IT. SOME SHOWERS AND
THUNDERSTORMS MAY PRODUCE BURSTS OF HEAVY RAINFALL LATE TONIGHT. THE
WARM FRONT WILL MOVE NORTH OF THE AREA TUESDAY MORNING AND A COLD
FRONT WILL SWEEP ACROSS THE REGION TUESDAY NIGHT...BRINGING AN END
TO THE STORMS AND USHERING A LESS HUMID AIR MASS BACK IN FOR
WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 1100 PM EDT...A FAIRLY STEADY RAIN WITH SOME HEAVIER EMBEDDED
CONVECTIVE ELEMENTS IS OCCURRING ACROSS MUCH OF THE CWA. THE
HEAVIEST CONVECTIVE ELEMENTS HAVE BEEN ACROSS THE HUDSON
VALLEY...WITH INDIVIDUAL CELLS MOVING SOUTH TO NORTH WITH SOME
TRAINING AND BACK BUILDING OCCURRING. A FLASH FLOOD WARNING AND
SEVERAL FLS STATEMENTS HAVE BEEN ISSUED FOR THIS AREA. THE
HEAVIEST RAINFALL APPEARS TO BE AROUND THE CATSKILL AREA IN
SOUTHWESTERN GREENE COUNTY...WITH RADAR ESTIMATES /FROM KOKX/ OF
AROUND 4 INCHES OF RAIN ALREADY IN THIS AREA...WITH SOME
ADDITIONAL RAINFALL STILL TO COME. WHILE WIDESPREAD ADDITIONAL
FLASH FLOODING IS NOT ANTICIPATED...A FEW MORE FLS TYPE STATEMENTS
OR AN ISOLD FFW CANNOT BE RULED OUT.

THIS RAINFALL IS DUE TO A FRONTAL BOUNDARY SITUATED TO THE SOUTH.
THIS FRONT WILL SLOWLY BEGIN TO SHIFT NORTHWARD OVERNIGHT AS A
WAVE OF LOW PRESSURE MOVES ALONG THE BOUNDARY AND THE ASSOCIATED
SHARP UPPER LEVEL SHORTWAVE TROUGH MOVES FROM THE OHIO VALLEY
TOWARDS THE NORTHEAST.

FOR THE OVERNIGHT HOURS...WE NOW HAVE CATEGORICAL POPS ACROSS THE
WHOLE AREA WITH CHC THUNDER. IT WILL REMAIN MUGGY WITH MIN TEMPS
GENERALLY IN THE 60S TO NEAR 70. DEWPOINTS WILL BE IN THE 60S AS
WELL.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
THE WARM FRONT AND WAVE OF LOW PRESSURE WILL LIFT NORTH OF THE AREA
TUESDAY DURING THE MORNING...PLACING THE REGION IN THE WARM SECTOR
OF THE APPROACHING LOW PRESSURE SYSTEM. THE ASSOCIATED COLD FRONT
WITH MOVE ACROSS THE REGION TUESDAY NIGHT BRINGING AN END TO THE
STORMS AND USHERING IN A LESS HUMID DRIER AIRMASS FOR WEDNESDAY AND
THURSDAY.

HAVE CONTINUED WITH LIKELY POPS FOR SHOWERS WITH ISOLATED THUNDERSTORMS
WITH HEAVY RAINFALL THROUGH MUCH OF THE DAY TUESDAY ACROSS MOST
OF THE FORECAST AREA AHEAD OF THE COLD FRONT WITH POPS DROPPING
OFF AT NIGHT. RAINFALL AMOUNTS OF A QUARTER OF AN INCH ACROSS THE
SOUTHERN ADIRONDACKS UP TO HALF TO THREE-QUARTERS OF AN INCH
ACROSS THE REST OF THE LOCAL AREA ARE EXPECTED TUESDAY DURING THE DAY.

HIGH TEMPERATURES TUESDAY WILL BE A BIT BELOW NORMAL DUE TO CLOUD
COVER AND STORMS. WHILE TEMPERATURES WEDNESDAY AND THURSDAY RUN A
BIT BELOW NORMAL DUE TO THE COOLER LESS HUMID AIRMASS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THURSDAY NIGHT THROUGH SATURDAY...DRY WEATHER IS EXPECTED TO START
THE LONG TERM PERIOD AS A BROAD SURFACE HIGH PRESSURE WILL INFLUENCE
OUR TRANQUIL WEATHER CONDITIONS AS WE GO INTO THE FIRST HALF OF THE
WEEKEND. GENTLE SLOPES OF THE 500 HPA HEIGHT PATTERNS IN THE LATEST
12Z MODELS WITH OUR REGION JUST UPSTREAM OF A POSITIVE TILTED UPPER
LEVEL TROUGH PATTERN INDICATES LARGE AREA OF SURFACE DIVERGENCE
MAKING FAIR WEATHER CONDITIONS TO END THE SECOND HALF OF THE WEEK.
HIGH TEMPERATURES WILL BE AROUND AVERAGE WITH HIGHS THUR-SAT RANGING
FROM THE MID TO UPPER 70S IN HIGH TERRAIN TO LOWER 80S ACROSS VALLEY
LOCATIONS.

SATURDAY NIGHT THROUGH MONDAY...12Z MODELS SHOW A DEVELOPING LOW
PRESSURE SYSTEM OVER HUDSON BAY WITH AN EXTENDING COLD FRONT
ASSOCIATED WITH IT. ALTHOUGH TIMING AT THIS POINT WITH THE MODEL ARE
STILL NOT COMPLETELY IN SYNC...SUNDAY LOOKS TO HAVE THE MOST
PRECIPITATION OCCURRING OVER THE REGION. WITH A WEAK FRONTOGENESIS
ALONG THE AXIS...SHOWERS AND PERHAPS AN ISOLATED THUNDERSTORM MAY
OCCUR AS THIS FRONT PASSES. THIS FRONT WILL LIKELY EXIT THE REGION
BY MONDAY MORNING. TEMPERATURES WILL HOLD STEADY BEFORE AND AFTER
THE FRONT PASSES WITH HIGHS RANGING FROM THE UPPER 70S TO LOWER 80S
ACROSS THE REGION. DEWPOINT TEMPS WILL DROP SLIGHTLY BEHIND THE
FRONT AS SLIGHTLY DRIER AIR IS EXPECTED AS WE GO INTO EARLY NEXT
WEEK.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS AT ALL TAF SITES WILL GIVE WAY TO MVFR CONDITIONS
IN RAIN SHOWERS AND LOWERING CIGS BY LATER THIS EVENING...AS A
STALLED FRONTAL BOUNDARY TO THE SOUTH LIFTS NORTHWARD. THE BEST
CHC FOR SEEING SHOWERS WILL BE AFTER MIDNIGHT. THERE MAY BE A FEW
HEAVIER BURSTS AROUND...BUT TIMING/DURATION OF THIS IS STILL UNKNOWN.
THERE COULD BE A BRIEF PERIOD OF IFR WITHIN THESE HEAVIER
BUSTS...BUT WILL NOT ADDRESS IN THE TAFS AT THIS TIME DUE TO
AFOREMENTIONED UNCERTAINTY.

THERE IS A LOW PROBABILITY OF THUNDER WITH A FEW OF THE RAIN
SHOWERS. FOR NOW...COVERAGE APPEARS ISOLD ENOUGH TO NOT INCLUDE
IN THE TAFS...BUT WILL CONTINUE TO MONITOR.

DURING THE DAY ON TUESDAY...CHC FOR RAIN WILL DECREASE AS THE
FRONT CONTINUES TO LIFT THROUGH AS A WARM FRONT...AS THE BEST
FOCUS FOR RAIN SHIFTS AWAY FROM THE AREA. SOME MVFR CIGS MAY
CONTINUE INTO THE AFTN AT KPSF...OTHERWISE VFR CONDITIONS SHOULD
RETURN FOR THE VALLEY TAF SITES.

THROUGH THE TAF PERIOD...SFC WINDS WILL BE LIGHT...GENERALLY 5 KTS
OR LESS.

OUTLOOK...
TUESDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE OF RAIN
SHOWERS...THUNDERSTORMS.
WEDNESDAY-FRIDAY: LOW OPERATIONAL IMPACT. NO SIGNIFICANT WEATHER.
SATURDAY: MODERATE OPERATIONAL IMPACT. SCATTERED RAIN
SHOWERS...THUNDERSTORMS.

&&

.FIRE WEATHER...
A FRONTAL BOUNDARY STALLED ACROSS THE MID ATLANTIC REGION WILL MOVE
NORTHWARD AS A WARM FRONT TONIGHT INTO TUESDAY...AS A WAVE OF LOW
PRESSURE MOVES EASTWARD ALONG IT. CHANCES FOR STORMS WILL INCREASE
TONIGHT SOME STORMS PRODUCING LOCALLY HEAVY RAINFALL. THE WARM FRONT
WILL MOVE NORTH OF THE AREA TUESDAY MORNING AND A COLD FRONT WILL
SWEEP ACROSS THE REGION TUESDAY NIGHT BRINGING AN END TO THE STORMS
AND USHERING A LESS HUMID AIRMASS BACK IN FOR WEDNESDAY AND THURSDAY.

&&

.HYDROLOGY...
OVERALL THE MODELS CONTINUE TO HAVE A TOUGH TIME WITH THE
TIMING...PLACEMENT AND AMOUNT OF RAINFALL EXPECTED TONIGHT INTO
TUESDAY. HAVE USED GUIDANCE FROM THE WEATHER PREDICTION CENTER AND
NORTHEAST RIVER FORECAST CENTER. AT THIS TIME...THE HIGHER AMOUNTS
OF 1.5 TO 1.75 INCHES ARE ANTICIPATED THROUGH TUESDAY FROM THE
CATSKILLS NORTHEASTWARD ACROSS THE GREATER CAPITAL DISTRICT INTO TO
THE BERKSHIRES AND SOUTHERN VERMONT. TO THE NORTH AND WEST AMOUNTS
DROP OFF FROM TO AROUND A THIRD TO A HALF OF AN INCH ACROSS THE
SOUTHERN ADIRONDACKS. THE BULK OF THE RAINFALL IS EXPECTED BETWEEN
06Z-12Z/TUESDAY.

LOOKING AT FLASH FLOOD GUIDANCE (FFG)...THERE ARE HIGHER VALUES FOR
AREAS FROM THE CAPITAL DISTRICT AND TO THE SOUTH AND EAST OF THE 2.5
TO 3.5 INCHES FOR 3-HOUR GUIDANCE AND 2 TO 3 INCHES FOR 1-HOUR
GUIDANCE.  THE LOWEST FFG VALUES ARE ACROSS THE MOHAWK VALLEY WITH
GENERALLY 2 TO 3 INCHES FOR 3-HOUR GUIDANCE AND 1.5 TO 2 INCHES FOR
1-HOUR GUIDANCE.

WITH HIGH PWATS HEAVY RAINFALL IS EXPECTED WITH SOME STORMS LEADING
TO PONDING OF WATER ON ROADWAYS AND POSSIBLY MINOR FLOODING OF
LOW LYING AND POOR DRAINAGE AREAS. ISOLATED/LOCALIZED FLASH FLOODING
CAN NOT BE RULE OUT IF STORMS TRAIN OVER AN AREA...HOWEVER THE
THREAT IS NOT WIDESPREAD ENOUGH FOR A FLASH FLOOD WATCH AT THIS TIME
BUT NEEDS TO BE MONITORED. WILL KEEP MENTION IN OUR HAZARDOUS WEATHER
OUTLOOK. ALSO REFER TO THE EXCESSIVE RAINFALL DISCUSSION ISSUED BY
THE WEATHER PREDICTION CENTER FOR THEIR INSIGHT.

STORMS WILL CONTINUE THROUGH MUCH OF THE DAY TUESDAY. THE WARM FRONT
AND WAVE OF LOW PRESSURE WILL LIFT NORTH OF THE AREA DURING THE
MORNING...PLACING THE REGION IN THE WARM SECTOR OF THE APPROACHING
LOW PRESSURE SYSTEM. THE ASSOCIATED COLD FRONT WITH MOVE ACROSS THE
REGION TUESDAY NIGHT BRINGING AN END TO THE STORMS AND USHERING IN A
LESS HUMID DRIER AIRMASS FOR WEDNESDAY AND THURSDAY.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.EQUIPMENT...
KENX NATIONAL WEATHER SERVICE DOPPLER RADAR WILL BE UNAVAILABLE
THROUGH EARLY AUGUST.  A MAJOR HARDWARE FAILURE WITH THE RADAR HAS
BEEN IDENTIFIED. FIXING THIS WILL REQUIRE HEAVY EQUIPMENT AND A TEAM
OF EMPLOYEES FROM THE RADAR OPERATIONS CENTER. WE APOLOGIZE FOR THE
INCONVENIENCE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...IAA/FRUGIS
NEAR TERM...FRUGIS
SHORT TERM...IAA
LONG TERM...LFM
AVIATION...FRUGIS
FIRE WEATHER...IAA
HYDROLOGY...IAA
EQUIPMENT...WFO ALY
Hazardous weather outlook, Jul 22, 3:50 PM EST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
450 PM EDT MON JUL 22 2013

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-231100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
450 PM EDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

NUMEROUS SHOWERS AND ISOLATED NON SEVERE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL WHICH MAY LEAD TO PONDING OF
WATER ON ROADWAYS AND POSSIBLY MINOR FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS. LOCALIZED FLASH FLOODING CAN NOT BE RULE OUT
IF STORMS MOVE OVER AN AREA REPEATEDLY. AT THIS TIME...THE THREAT
IS NOT WIDESPREAD ENOUGH FOR A FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STORMS WILL CONTINUE TO BE CAPABLE OF PRODUCING HEAVY RAINFALL
TUESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 22, 7:40 PM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
840 PM EDT MON JUL 22 2013

NYZ052-053-059-060-230130-
EASTERN ALBANY NY-EASTERN GREENE NY-WESTERN COLUMBIA NY-
WESTERN RENSSELAER NY-
840 PM EDT MON JUL 22 2013

...A HEAVY THUNDERSTORM IN

  SOUTHEASTERN ALBANY COUNTY IN EAST CENTRAL NEW YORK...
  NORTHEASTERN GREENE COUNTY IN EAST CENTRAL NEW YORK...
  NORTHWESTERN COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
  SOUTHWESTERN RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...

AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...PEA SIZE HAIL...WINDS UP TO 45
MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR NEW BALTIMORE...OR ABOUT 11 MILES NORTH OF HUDSON...AND MOVING
NORTH AT 15 MPH.

OTHER LOCATIONS INCLUDE BUT ARE NOT LIMITED TO VOORHEESVILLE...
SELKIRK...RENSSELAER...RAVENA...KINDERHOOK...FEURA BUSH...EAST
GREENBUSH...DELMAR...COXSACKIE AND CASTLETON-ON-HUDSON.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS THUNDERSTORM. RAINFALL
RATES OF OVER ONE INCH PER HOUR IS POSSIBLE WITH THIS SLOW MOVING
THUNDERSTORM.

LAT...LON 4265 7398 4266 7367 4231 7368 4229 7394
TIME...MOT...LOC 0038Z 177DEG 15KT 4242 7381

FRUGIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Greene

When
July 22, 11:20 PM EST to July 23, 3:30 AM EST
Where
Greene County, 1.06 mi WSW of Catskill to 0.97 mi SW of Catskill
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.212, -73.888

Route 9W (West Bridge Street) in Catskill was closed due to flash flooding from heavy rainfall. One foot of water was flowing across the roadway.

Flash Flood, Greene

When
July 22, 11:45 PM EST to July 23, 3:30 AM EST
Where
Greene County, 1.84 mi SSW of Leeds to 0.52 mi WSW of Jefferson Hgts
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.226, -73.916

The New York State Thruway southbound lanes at mile marker 111 were flooded due to heavy rainfall from thunderstorms.

Flash Flood, Greene

When
July 23, 12:04 AM EST to 3:30 AM EST
Where
Greene County, 0.21 mi NNE of Coxsackie to 0.15 mi NW of Coxsackie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.353, -73.799

Mansion Street in Coxsackie was closed due to flash flooding from heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460553, 460554, 460555.